Article Text

PDF
CASE REPORT
Barbiturate-induced dyskalaemia in patients with traumatic brain injury patient

Abstract

A young man with severe traumatic brain injury and refractory intracranial hypertension was treated with a barbiturate coma. A rare side effect of barbiturates is dyskalaemia. The dyskalaemia presented with acute hypokalaemia that quickly became hyperkalaemia. Both electrolyte disturbances can have serious physiological complications. The cellular cause of the dyskalaemia is not well understood. The correct diagnosis and treatment of barbiturate dyskalaemia is essential in providing care. Clinicians treating patients with barbiturates need to be aware of this rare side effect. Our patient was quickly and correctly treated for the dyskalaemia and suffered no complications related to this side effect.

  • drugs and medicines
  • neurology (drugs and medicines)
  • trauma
  • adult intensive care
  • coma and raised intracranial pressure
View Full Text

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.